Dear Doctor: Why do I develop diarrhoea when I am in my periods?
Dear Alfonsina: Periods result from the shedding of the inner lining of the womb, so that it is replaced by a new one in preparation for pregnancy.
To shed and expel this membrane in form of a period, substances produced locally called prostaglandins are helpful. These substances contract the womb, causing cramping and abdominal pain. When prostaglandins leak into the general blood circulation, they may cause several symptoms, including headache and vomiting.
Prostaglandins also trigger contractions in the bowels, leading to diarrhoea, especially during the first few days of menstruation.
Over-the-counter drugs that reduce prostaglandin production, such as ibuprofen can prevent diarrhoea.It should, however, not be taken as a preventive drug because apart from causing side effects such as peptic ulcers, it is not aisable to be taken by pregnant women.
SOURCE: Daily Monitor